Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 210, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 8:46 PM MDT for 4 counties in Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2020, 8:46 PM MDT (02:46 UTC)
- Expired
- Jul 10, 2020, 9:45 PM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cherry County, NE, Grant County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:49 PM MDT | TSTM WND GST 59 | 27 Wsw Valentine, NE | WAKE WIND |
| Jul 10, 8:49 PM MDT | TSTM WND GST 59 | 27 Wsw Valentine, NE | WAKE WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
691
WUUS53 KLBF 110246
SVRLBF
NEC031-075-091-171-110345-
/O.NEW.KLBF.SV.W.0210.200711T0246Z-200711T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
946 PM CDT Fri Jul 10 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Cherry County in north central Nebraska...
Northeastern Grant County in west central Nebraska...
Northern Hooker County in west central Nebraska...
Northwestern Thomas County in north central Nebraska...
* Until 1045 PM CDT/945 PM MDT/.
* At 945 PM CDT/845 PM MDT/, severe thunderstorms were located along
a line extending from near Valentine National Wildlife Refuge to 22
miles north of Whitman, moving south at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Mullen, Seneca, Brownlee, Whitman, Merritt Reservoir, Speckel Meir
Lake, Duluth, Marsh Flat, Pratt Lake, Sevenmile Hill, Kelso, Carr
Lake, Steer Creek Campground and Schlagel Creek.
This includes the following highways...
Highway 2 between mile markers 152 and 199.
Highway 97 between mile markers 62 and 136.
Highway 83 between mile markers 155 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4211 10030 4183 10166 4253 10167 4285 10063
TIME...MOT...LOC 0245Z 346DEG 20KT 4254 10055 4236 10143
HAIL...1.00IN
WIND...70MPH
$$
CDC2 follow-up statements
119
WWUS53 KLBF 110316
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1016 PM CDT Fri Jul 10 2020
NEC031-075-091-171-110345-
/O.CON.KLBF.SV.W.0210.000000T0000Z-200711T0345Z/
Cherry NE-Grant NE-Hooker NE-Thomas NE-
1016 PM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN CHERRY...NORTHEASTERN GRANT...
NORTHERN HOOKER AND NORTHWESTERN THOMAS COUNTIES...
At 1015 PM CDT/915 PM MDT/, a severe thunderstorm was located 11
miles northwest of Seneca, or 11 miles northeast of Mullen, moving
southeast at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Mullen, Seneca, Brownlee, Carr Lake, Speckel Meir Lake, Duluth,
Highway 83 crossing the North Loup River, Marsh Flat, Hire, Giant
Hill, Pratt Lake, Spring Valley Lake and Sevenmile Hill.
This includes the following highways...
Highway 2 between mile markers 152 and 199.
Highway 97 between mile markers 62 and 117.
Highway 83 between mile markers 155 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4211 10030 4183 10166 4224 10166 4278 10060
TIME...MOT...LOC 0315Z 322DEG 43KT 4219 10093
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
CDC436
WWUS53 KLBF 110331
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1031 PM CDT Fri Jul 10 2020
NEC031-075-091-171-110345-
/O.CON.KLBF.SV.W.0210.000000T0000Z-200711T0345Z/
Cherry NE-Grant NE-Hooker NE-Thomas NE-
1031 PM CDT Fri Jul 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN CHERRY...EAST CENTRAL GRANT...
NORTHERN HOOKER AND NORTHWESTERN THOMAS COUNTIES...
At 1031 PM CDT/931 PM MDT/, a severe thunderstorm was located near
Seneca, or 8 miles east of Mullen, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mullen, Seneca, Brownlee, Valentine National Wildlife Refuge, Carr
Lake, Marsh Flat, Giant Hill, Pratt Lake, Spring Valley Lake, Hecla,
Kelso, Weir and Highway 83 crossing Goose Creek.
This includes the following highways...
Highway 2 between mile markers 158 and 199.
Highway 97 between mile markers 62 and 85.
Highway 83 between mile markers 155 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4211 10030 4183 10166 4197 10166 4258 10051
TIME...MOT...LOC 0331Z 328DEG 36KT 4209 10088
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:09 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 10, 6:09 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 709 PM CDT Fri Jul 10 2020 .SHORT TERM...(This evening through Saturday night) Issued at 417 PM CDT Fri Jul 10 2020 The main forecast challenges over next few days include thunderstorms (and severe potential) tonight and heat over the weekend. A vigorous area of low pressure and associated fronts and dryline, along with a mid-level shortwave, provide the focus for convection through the night. As of 20z, several rounds of storms traversed far northern Nebraska, resulting in wind damage and large hail. This evening and tonight... A rather complex scenario is unfolding regarding thunderstorm potential. The lone supercell remaining (as of 20z) is crossing from Blaine into Custer Counties. Visible satellite indicates a cumulus field over much of southwest Neb, with little change in height observed from the office. Cumulus does appear to be growing more agitated along the dryline in the panhandle, as well as stemming from the outflow boundary extending west from the supercell. Short range guidance has been handling today's event rather poorly with coverage and large discrepancies still exist for possible initiation along the dryline. The 20z LBF RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg, but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection occur in the western Sandhills as suggested by some CAMS, the storms should easily become severe per ample instability and more than enough deep layer shear (50+ kts). Supercell will likely be the mode of choice for any activity before sundown, with the most favorable area from the panhandle into southwest Neb. The CAPE has a fat profile, and telling from previous storms today, forming large hail has not been an issue. These storms will also have a serious wind threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts mid-level flow above that. However, further development is conditional and confidence is somewhat low, depending on cap strength. Best thinking is isolated storms at most that get carried east rather quickly with steering current and then along the LLJ nose if they still exist. More confidence exists with the second wave of convection, or a potential MCS that rolls through north central Nebraska after dark. The beginning of that setup is underway north of the Black Hills, and most guidance suggests it crosses our forecast area between 02-06z. At that time in north central Neb, there should be enough instability to support continued severe weather, although it's difficult to tell the effects from this morning's activity. Dew points have held in the 60s up north with the help of easterly surface flow. Shear definitely supports a QLCS or some other organized form of convection with forecast values pushing 60 kts. Also cannot rule out a tornado, either ahead of the main line or with it. Low level shear is maximized in the far north, but imagine LCL's lower through the evening and helicity to increase near the cool front and ahead of the LLJ. Saturday and Saturday night... Surface high pressure settles onto the northern Plains while isentropic downglide and overall subsidence resume over Nebraska. This sets up a blue sky day and a light northerly breeze. Have tempered forecast highs a smidge, mainly across the north. Very weak CAA is forecast at H85 with the northerly flow, about 2 to 3C cooler than today. Forecast max temps range from mid 80s north to lower 90s southwest. With light winds and continued mostly clear skies, temps should fall to a seasonably cool upper 50s at night. .LONG TERM...(Sunday through Friday) Issued at 417 PM CDT Fri Jul 10 2020 Sunday and beyond... The upper ridge stays parked over the southern Plains while a low wiggles through the Prairie Provinces, placing Nebraska in quasi-zonal flow. Temperatures over the next week will be similar to last week with a couple days of hot weather (highs 90s Sun, Mon, Thu) and some more moderate with highs in the 80s. After a primarily dry weekend, precip chances reappear Monday as the next surface low and associated fronts line up the High Plains. Scattered storm chances exist nearly every day, but perhaps the best chance of widespread activity (and possibly severe) comes Tuesday with the cool front passage. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 708 PM CDT Fri Jul 10 2020 Isolated thunderstorms will continue to impact portions of north central Nebraska through the evening and overnight hours. Limited impacts to aviation conditions are expected, however, any thunderstorm can create erratic and gusty winds as well as reductions in visibility. Quieter weather returns for Saturday morning as high pressure begins to build into the region. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Kulik
Hazardous weather outlook, Jul 10, 3:22 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 422 PM CDT Fri Jul 10 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-112130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms will continue to affect parts of southwest and central Nebraska through the evening. Any storm will be capable of producing large hail, damaging winds, and torrential rainfall. Additional storms are expected after sunset, primarily across north central Nebraska. Damaging winds and very heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Near daily thunderstorm chances exist Monday through Thursday, with the best chance of widespread precipitation coming late Tuesday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 10, 7:39 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 NNW MERRIMAN 42.99N 101.74W
07/10/2020 E2.00 INCH CHERRY NE TRAINED SPOTTER
&&
CBROWNLocal storm report, Jul 10, 7:43 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 3 WSW ELI 42.92N 101.50W
07/10/2020 E2.50 INCH CHERRY NE TRAINED SPOTTER
&&
CBROWNLocal storm report, Jul 10, 7:46 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL NE MERRIMAN 42.92N 101.70W
07/10/2020 M2.00 INCH CHERRY NE PUBLIC
REPORTED VIA TWITTER
&&
RKULIKLocal storm report, Jul 10, 8:06 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD CODY 42.94N 101.25W
07/10/2020 CHERRY NE TRAINED SPOTTER
SPOTTER REPORTS BASEMENT IS FILLING WITH WATER
&&
CCOLELocal storm report, Jul 10, 8:07 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
907 PM CDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 SSW CODY 42.90N 101.26W
07/10/2020 E1.00 INCH CHERRY NE TRAINED SPOTTER
&&
CBROWNSpecial weather statement, Jul 10, 8:39 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Fri Jul 10 2020
NEZ007-010-110330-
Holt NE-Boyd NE-
939 PM CDT Fri Jul 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND BOYD COUNTIES
UNTIL 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gross to 8 miles southwest of Naper.
Movement was south at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Spencer, Atkinson, Stuart, Butte, Lynch, Naper, Gross, Bristow,
Dustin, Anoka, Monowi, Scottville, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.
This includes the following highways...
Highway 20 between mile markers 275 and 288.
Highway 281 between mile markers 192 and 223.
Highway 12 between mile markers 87 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
4260 9831 4252 9924 4300 9925 4300 9850
TIME...MOT...LOC 0238Z 338DEG 27KT 4296 9851 4289 9922
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:53 PM MDT | Tornado Warning | LBF | Cherry | 52 min |
| Jul 10, 6:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 49 min |
| Jul 10, 7:01 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 27 min |
| Jul 10, 7:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 10, 8:10 PM MDT | Flash Flood Warning | LBF | Cherry | 3 hr |
| Jul 10, 8:14 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha, Rock | 61 min |
| Jul 10, 8:39 PM MDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 10, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 10, 9:13 PM MDT | Areal Flood Advisory | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 3 hr |
| Jul 10, 9:21 PM MDT | Special Weather Statement | LBF | Brown, Garfield, Holt, Rock, Wheeler | 54 min |
| Jul 10, 9:24 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 51 min |
| Jul 10, 9:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| Jul 10, 10:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 65 min |
| Jul 10, 10:15 PM MDT | Special Weather Statement | LBF | Garfield, Loup, Wheeler | 45 min |
| Jul 10, 10:18 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 57 min |
| Jul 10, 10:44 PM MDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Jul 10, 11:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jul 10, 11:19 PM MDT | Areal Flood Advisory | LBF | Brown, Cherry | 3 hr |
| Jul 10, 11:39 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 51 min |
| Jul 11, 12:02 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 43 min |
| Jul 11, 12:30 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 45 min |
| Jul 11, 1:03 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 42 min |
| Jul 11, 1:22 AM MDT | Special Weather Statement | LBF | Custer | 38 min |
| Jul 11, 1:32 AM MDT | Severe Thunderstorm Warning | LBF | Custer | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.